Florida, 2008

Hail and Damaging Winds in Florida, June 17, 2008

June 17, 2008 · NWS JAX · 6 events in 4 counties and zones

Deep moisture in advance of an approaching weak front over south Georgia sparked scattered severe storms over the area in the afternoon and evening. Storms initiated along the sea breezes and outflows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Deep moisture in advance of an approaching weak front over south Georgia sparked scattered severe storms over the area in the afternoon and evening. Storms initiated along the sea breezes and outflows. An upper level trough over central Florida helped destabilize the atmosphere the greatest over our southern Florida zones in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 17, 12:54 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 17, 12:54 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
154 PM EDT TUE JUN 17 2008

.SHORT TERM...CURRENT MSAS ANALYSIS SHOWS TROUGH OF LOW PRESSURE
REMAINS ALONG THE COASTAL CAROLINAS AND EXTENDS THROUGH SOUTHEAST
GEORGIA AND INTO THE PANHANDLE OF FLORIDA. AHEAD OF THIS
FEATURE...MOISTURE POOLING IS ONGOING WITH DEWPOINTS IN THE LOWER
70S...SOME 15 DEGREES HIGHER THAN BEHIND THE TROUGH. STILL EXPECT
SOME DRY AIR TO MIX DOWN THROUGH THE MID AFTERNOON HOURS WHICH
SHOULD ALLOW VALUES TO DIP BACK INTO THE UPPER 60S. MAIN ACTIVITY
THUS FAR ORIGINATED WITHIN THE RICH MOISTURE LADEN AIRMASS WEST OF
CEDAR KEY WHERE THE WEST COAST SEABREEZE HAD NO TROUBLE IN
GENERATING SHOWERS AND THUNDERSTORMS EARLY TODAY. WESTERLY
STEERING FLOW HAS ALLOWED AREAS SOUTH OF A JAX TO GNV LINE TO
RECEIVE SCATTERED ACTIVITY WHICH SHOULD CONTINUE INTO THE EVENING
HOURS.

IN ADDITION TO THE AFOREMENTIONED ACTIVITY...WILL NEED TO MONITOR
ACTIVITY UPSTREAM FOR POTENTIAL DEVELOPMENT THIS EVENING. THUS
FAR...ONLY SOME BKN CU HAS BEEN ABLE TO FORM ALONG THE FRONT OVER
CENTRAL ALABAMA AND GEORGIA AND FEEL ACTIVITY WILL BE LOW END
SCATTERED AT BEST AS IT APPROACHES THE NORTHERN ZONES THIS
EVENING. IN FACT...BASED ON TIMING...WILL JUST INCLUDE ISOLATED
POPS FOR THE FIRST PORTION OF THE OVERNIGHT PERIOD. EVENING SHIFT
WILL NEED TO MONITOR CLOSELY UPSTREAM DEVELOPMENT FOR POSSIBLE
INCREASE IN POPS.

BASICALLY A TIMING FORECAST FOR WED AS MUCH WILL DEPEND ON HOW FAR
SOUTH FRONT GETS BEFORE MAX HEATING. WILL LEAN TOWARD THE GFS FOR
THIS PACKAGE WHICH YIELDS HIGHEST POPS FOR AREAS SOUTH OF A GNV TO
SGJ LINE. SHOULD BE A FAIRLY TIGHT POP GRADIENT TO MATCH THE THE
MOISTURE GRADIENT ACROSS THE AREA. MID LEVEL TROUGH SWINGING
THROUGH IN TANDUM WILL RESULT IN A SLIGHT COOLING OF THE COLUMN
ALOFT AND INCREASED FLOW WILL AID PARTICLE SEPARATION AS WELL.
CURRENT DAY 2 HAS PORTION IN SEE TEXT WHICH SEEMS REASONABLE GIVEN
INCREASED CLOUD COVER WHICH WILL LIMIT INSOLATION NEEDED FOR MORE
ORGANIZED ACTIVITY.

A DRY NORTHWEST FLOW REGIME CAN MEAN ONLY ONE THING THIS TIME OF
YEAR AND THAT IS HOT CONDITIONS. EXPECT SOME MID 90S TO BE PRESENT
IN A THE ABSENCE OF CLOUD COVER BUT DEWPOINTS WILL BE MUCH LOWER
THAN CLIMO MAKING CONDITIONS SOMEWHAT TOLERABLE. THE OTHER FEATURE
NORMALLY PRESENT WITH NORTHWEST FLOW REGIMES IS MID LEVEL
SHORTWAVES WHICH CAN RESULT IN RAPID THUNDERSTORM DEVELOPMENT
ACROSS THE AREA. ONE SUCH FEATURE APPEARS TO BE IN STORE FOR LATE
FRIDAY WHICH COULD PROVIDE A HAIL THREAT TO THE AREA WITH 500 MB
TEMPS AROUND -10C.

.LONG TERM...LARGE SCALE TROUGH REMAINS IN TACT OVER THE EAST
COAST STATES THROUGH THE PERIOD. CURRENT GRID SET REFLECTS THIS
WELL AND NO CHANGES ARE PLANNED.

&&

.AVIATION...GNV MAY BE ONLY TAF SITE WITH TS THIS AFTERNOON. TS
DEVELOPED SE OF CRG AND MOVED OFFSHORE. HAVE INCLUDED VCTS FOR FL
TAF SITES NEVERTHELESS. VFR WILL PREVAIL EXCEPT NEAR TS.

&&

.MARINE...NOCTURNAL SURGE IS ANTICIPATED TONIGHT WITH 15-20 KNOT
WINDS OFFSHORE. WILL SEPARATE NEAR AND OFFSHORE WATERS FOR A SCEC
HEADLINE BEYOND 20 NM. A WEAK FRONT WILL PUSH THRU THE WATERS
EARLY WEDNESDAY AND WINDS WILL BRIEFLY SHIFT TO NORTH. AS THE
FRONT WASHES OUT THURSDAY WINDS WILL BECOME MAINLY SOUTH AND
DRIVEN BY SEABREEZES THROUGH THE REST OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  92  61  92 /  20  10   0  10
SSI  72  87  71  89 /  20  20   0  10
JAX  71  92  68  92 /  20  30   0  10
SGJ  72  90  71  89 /  30  40  10  10
GNV  70  92  67  93 /  30  40  10  20
OCF  71  91  68  92 /  40  50  10  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

DEESE/TRABERT/KERNS
Hazardous weather outlook, Jun 17, 3:45 AM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
445 AM EDT TUE JUN 17 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-181000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
445 AM EDT TUE JUN 17 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS PORTIONS
OF NORTHEAST FLORIDA...GENERALLY SOUTHEAST OF A JACKSONVILLE TO
GAINESVILLE LINE. IN ADDITION...AN APPROACHING COLD FRONT WILL BRING
ISOLATED SHOWERS AND THUNDERSTORMS TO SOUTHEAST GEORGIA BY LATE
AFTERNOON OR EVENING. THUNDERSTORMS ACROSS NORTHEAST FLORIDA MAY
BECOME STRONG DURING THE LATE AFTERNOON AND EVENING...ESPECIALLY
NEAR BOUNDARY INTERACTIONS. GUSTY WINDS WILL BE THE GREATEST THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED THUNDERSTORMS AFTERNOON AND EVENING
THUNDERSTORMS ARE POSSIBLE THROUGH LATE WEEK...MAINLY ACROSS
NORTHEAST FLORIDA.

ANOTHER FRONT WILL APPROACH THE AREA BY THE WEEKEND WITH INCREASING
CHANCES OF SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

CARROLL

In the hours before

Special weather statement, Jun 17, 1:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
224 PM EDT TUE JUN 17 2008

FLZ033-171900-
ST. JOHNS-
224 PM EDT TUE JUN 17 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR EASTERN ST. JOHNS
COUNTY FOR STRONG WINDS AND EXCESSIVE LIGHTNING VALID UNTIL 300 PM
EDT...

AT 224 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF SOUTH PONTE VEDRA
BEACH...OR 7 MILES NORTH OF SAINT AUGUSTINE...MOVING SOUTHEAST AT 16
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND SOUTH
PONTE VEDRA BEACH...VILANO BEACH...SAINT AUGUSTINE...ANASTASIA...
SAINT AUGUSTINE SOUTH...SAINT AUGUSTINE BEACH AND BUTLER BEACH
THROUGH 300 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TRABERT
Special weather statement, Jun 17, 1:36 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
236 PM EDT TUE JUN 17 2008

FLZ021-022-035-036-171915-
ALACHUA-COLUMBIA-GILCHRIST-SUWANNEE-
236 PM EDT TUE JUN 17 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHWESTERN
ALACHUA...SOUTHEASTERN SUWANNEE...SOUTHWESTERN COLUMBIA AND NORTHERN
GILCHRIST COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 315 PM EDT...

AT 236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTHWEST OF HILDRETH...OR 8
MILES NORTHWEST OF BELL...MOVING EAST AT 16 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ICHETUCKNEE SPRINGS STATE
PARK...HIGH SPRINGS AND FORT WHITE THROUGH 315 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

DEESE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Gilchrist

When
June 17, 2:30 PM EST
Where
Gilchrist County, 0.91 mi NE of Bell
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
29.760, -82.860

The Cooperative Law Enforcement Station in Bell reported nickel size hail.

Thunderstorm Wind, Gilchrist

When
June 17, 2:45 PM EST
Where
Gilchrist County, 0.91 mi NE of Bell
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.760, -82.860

Trees were blown down in Bell.

Thunderstorm Wind, Union

When
June 17, 3:05 PM EST
Where
Union County, 1.2 mi E of Browns Still
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.980, -82.480

Trees were blown down along County Road 245 between Providence and Miller.

Thunderstorm Wind, Union

When
June 17, 3:15 PM EST
Where
Union County, 0.6 mi W of Duke
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
29.970, -82.410

A tree was blown down near Dukes on Southwest 36th Avenue.

Hail, St. Johns

When
June 17, 5:24 PM EST
Where
St. Johns County, 1.39 mi WSW of Marineland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.660, -81.250

A spotter at Favor-Dykes State Park reported penny size hail and estimated wind gusts to 40 mph.

Hail, Duval

When
June 17, 6:00 PM EST
Where
Duval County, Neptune Beach
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.300, -81.400

A spotter reported penny size hail at 1st Avenue South and 4th Street in Jacksonville Beach.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101149, 101150, 101154, 101153, 101151, 101155.